Could the antibiotic your physician prescribes cause you injury? According to the Food and Drug Administration (FDA) black box warning from June 29, 2009, prescribing medications from the Fluroquinolone class could increase the risk for tendonitis, tendon injury or even worse, a rupture to the tendon.
Medications in this class go by the name, floxin, cipro or ciprofloxacin, levaquin or levofloxacin and avelox. It is worth a conversation with your physician or provder to discuss the risks and benefits of this class of medicine.
Joints at risk include achilles tendon, rotator cuff tendon and in my situation, the lateral epicondyle of the elbow (commonly known as tennis elbow). I was prescribed one of these medications by my physician and ended up with a tear of my lateral epicondyle. The risks are only associated with pill or IV form, not eye or ear drops and the effects and risks can last for several months after stopping the medicine.
Please talk to your health care provider about your personal situation in regards to antibiotics.
Dr. Rob Rhodes is the CEO and Founder of InjuReplay. Learn more about Dr. Rhodes and his sports medicine background HERE.